Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 61, NWS La Crosse, WI

July 17, 2005Clark County, Jackson County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 17, 2005, 11:47 PM CDT for Clark County, Jackson County, Wisconsin. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2005, 11:47 PM CDT (04:47 UTC)
Expired
Jul 18, 2005, 12:30 AM CDT
In force
43 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Clark County, WI, Jackson County, WI

The radar

The La Crosse radar (KARX), 89 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 11:49 PM CDTTSTM WND DMG4 S Price, WICOUPLE OF PINE TREES DOWN
Jul 18, 12:25 AM CDTTSTM WND GST 60Loyal, WITREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 180447
SVRARX
WIC019-053-180530-
/O.NEW.KARX.SV.W.0061.050718T0447Z-050718T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1147 PM CDT SUN JUL 17 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN CENTRAL WISCONSIN
  JACKSON COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 1230 AM CDT

* AT 1147 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
  PRODUCING DAMAGING WINDS 2 MILES SOUTHEAST OF LEVIS...OR ABOUT 17
  MILES NORTHEAST OF WHITEHALL. THE SEVERE THUNDERSTORM WAS MOVING   
  EAST AT 35 MPH. TREES WERE REPORTED DOWN 4 MILES SOUTH OF PRICE    
  WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUMBIRD AND THE BLUE SWAMP AROUND 1155 PM CDT...
  MERRILLAN AND ROCK DAM LAKE AROUND MIDNIGHT CDT...
  TIOGA AND MEAD LAKE AROUND 1205 AM CDT...
  HATFIELD AND LAKE ARBUTUS AROUND 1210 AM CDT...
  GLOBE AND SIDNEY AROUND 1215 AM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4459 9116 4434 9116 4437 9032 4478 9033
      4481 9090 4459 9091

$$

BINAU
2 follow-up statements
000 
WWUS53 KARX 180510
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 AM CDT MON JUL 18 2005

WIC019-053-180530-
/O.CON.KARX.SV.W.0061.000000T0000Z-050718T0530Z/
CLARK WI-JACKSON WI-
1208 AM CDT MON JUL 18 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR JACKSON AND CLARK COUNTIES...

WEATHER SPOTTERS REPORTED TREES DOWN SOUTH OF PRICE AT 1143 PM. THE 
STORM HAS WEAKENED BUT STILL POSES A DAMAGING WIND THREAT ACROSS 
NORTHERN JACKSON AND ALL OF CLARK COUNTY.

AT 1208 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING DAMAGING WINDS AROUND 60 MPH 4 MILES NORTH OF
MERRILLAN...OR ABOUT 12 MILES WEST OF NEILLSVILLE. THE SEVERE STORM
WAS MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLOBE AND HATFIELD AROUND 1215 AM CDT...
  GREENWOOD AND SIDNEY AROUND 1220 AM CDT...
  NEILLSVILLE AND HIGHWAY 95 AND 73 AROUND 1225 AM CDT...
  GRANTON AND LYNN AROUND 1230 AM CDT...

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4459 9116 4434 9116 4437 9032 4478 9033
      4481 9090 4459 9091

$$

BINAU
000 
WWUS53 KARX 180527
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1227 AM CDT MON JUL 18 2005

WIC019-053-180537-
/O.EXP.KARX.SV.W.0061.000000T0000Z-050718T0530Z/
CLARK WI-JACKSON WI-
1227 AM CDT MON JUL 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON AND CLARK COUNTIES HAS
EXPIRED...

THE THUNDERSTORM THAT HAD BEEN SEVERE HAS WEAKENED. THEREFORE...THE
SEVERE THUNDERSTORM WARNING FOR JACKSON AND CLARK COUNTIES HAS
EXPIRED.

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...STRONG STORMS REMAIN 
POSSIBLE...WITH WIND GUSTS TO 40 MPH. THEREFORE...PERSONS ARE URGED 
TO STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER 
INFORMATION.

LAT...LON 4459 9116 4434 9116 4437 9032 4478 9033
      4481 9090 4459 9091

$$

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:59 PM CDT, 8 hours 48 minutes earlier.

Area forecast discussion, Jul 17, 2:59 PM CDT, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT SUN JUL 17 2005

.SHORT TERM...THROUGH WEDNESDAY

MAIN CONCERN WITH THE FORECAST REMAINS THE RAIN CHANCES TONIGHT INTO
MONDAY.

SURFACE ANALYSIS THIS AFTERNOON INDICATES THE COLD FRONT EXTENDED
FROM EXTREME NORTHWEST MINNESOTA INTO SOUTH CENTRAL NEBRASKA.
SATELLITE SHOWS THE CLOUDS INCREASING RAPIDLY AHEAD OF THE FRONT
WITH REGIONAL RADARS STARTING TO SHOW SOME CONVECTIVE DEVELOPMENT.

12Z MODEL RUNS ARE VERY SIMILAR FOR MOST OF THE FORECAST PERIOD BUT
DO DIVERGE LATE. LONG WAVE TROUGH WILL SWEEP ACROSS THE UPPER
MIDWEST TONIGHT AND MONDAY. THE MAIN SHORT WAVE TROUGH AS INDICATED
BY THE NAM WILL MOVE INTO SOUTHERN CANADA TONIGHT WITH A SECONDARY
SHORT WAVE TROUGH DROPPING INTO THE LONG WAVE TROUGH BEHIND IT.
THIS RESULTS IN THE BEST VORTICITY ADVECTION STAYING NORTH OF THE
FORECAST AREA...BUT THE NAM STILL INDICATES AROUND 4 PVU/S COMING
ACROSS THE FORECAST AREA LATE TONIGHT. STRONG 90-100 KNOT JET AT
300 MB WITH THIS SYSTEM BUT ORIENTATION NOW LOOKS TO PUT THE BEST
AGEOSTROPHIC LIFT NORTH AND SOUTH OF THE FORECAST AREA. WILL STILL
SEE A LINE OF THUNDERSTORMS MOVE ACROSS THE FORECAST AREA WITH THE
FRONT...BUT IT MAY BE A BIT MORE BROKEN THAN PREVIOUSLY ANTICIPATED
WITH THE MORE SOLID COVERAGE NORTH OF THE AREA IN THE BETTER
DYNAMICAL FORCING. STILL SOME THREAT FOR SEVERE AS THE NAM INDICATES
SURFACE BASED CAPES REMAINING BETWEEN 1000-1500 J/KG THROUGH ABOUT
06Z AHEAD OF THE FRONT. 0-3 KM SHEAR VALUES INCREASE TO AROUND 25-
30 KNOTS AROUND 06Z SO A POSSIBILITY DOES EXIST FOR SOME STORMS TO
PRODUCE DAMAGING WINDS/HAIL.

MODELS LOOK TO BE JUST A TAD SLOWER CLEARING THE FRONT OUT OF THE
AREA LATE TONIGHT AND MONDAY MORNING. WILL NEED TO HANG ONTO SOME
CHANCE POPS ACROSS THE EASTERN SECTIONS UNTIL THE FRONT CLEARS THE
AREA. DID NOT ADD POPS BACK INTO MONDAY AFTERNOON...BUT NAM WOULD
SUGGEST THEY MAY BE NEEDED BUT LATER SHIFTS CAN EVALUATE THIS.
COOLER AIR WILL MOVE IN BEHIND THE FRONT AND TEMPERATURES WILL BE
NOTICEABLY COOLER MONDAY. TEMPERATURES SO FAR THIS AFTERNOON IN THE
DAKOTAS BEHIND THE FRONT HAVE BEEN LIMITED TO THE 70S. THE NAM
INDICATES 850 MB TEMPERATURES TO FALL TO AROUND 13-15C MONDAY
AFTERNOON SO HIGHS IN THE 70S SEEM REASONABLE. DID ADJUST HIGHS FOR
MONDAY DOWN A LITTLE BASED ON THIS.

MODELS INDICATE THE FRONT WILL STALL SOUTH OF THE AREA TUESDAY AND
THEN START TO MOVE BACK AS A WARM FRONT WEDNESDAY. BOTH MODELS DO
SHOW A SHORT WAVE TROUGH APPROACHING THE AREA BUT NEITHER MODEL IS
VERY STRONG WITH THIS. HOWEVER...THE NAM DEVELOPS VERY STRONG LIFT
AHEAD OF THE SHORT WAVE TROUGH WHILE THE GFS IS MUCH WEAKER WITH
THIS. THE NAM ALSO HAS STRONG LOW LEVEL MOISTURE TRANSPORT DURING THE
AFTERNOON INTO THE FRONT WHICH RESULTS IN STRONG WARM AIR ADVECTION
AND ISENTROPIC LIFT. THIS DOES NOT SEEM LIKE A PLAUSIBLE SOLUTION
GIVEN THAT THE SHORT WAVE TROUGH IS NOT VERY STRONG AND THE TIME OF
THE DAY. THE GFS SOLUTION LOOKS MORE REASONABLE AND HAVE INCLUDED
SOME LOW CHANCE POPS NORTH OF THE IOWA/MINNESOTA BORDER.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

UNLIKE SATURDAY...MODEL AGREEMENT DOES NOT EXIST IN TODAY/S MEDIUM
RANGE. THE ECMWF AND DGEX ARE RELATIVELY SIMILAR AND ALSO CLOSE TO
THE GFS ENSEMBLE MEAN. THE FORECAST DURING THE PERIOD HINGES ON
WHETHER THE UPPER LEVEL RIDGE WILL BUILD BACK OVER THE NORTHERN
PLAINS OR REMAIN SOMEWHAT FLAT. YESTERDAY/S MODELS WERE SUGGESTING
THE FLATTER SOLUTION WHILE TODAY/S DGEX AND ENSEMBLE MEANS BUILD THE
RIDGE JUST EAST OF THE ROCKIES. THIS ALLOWS A FRONT TO MOVE ACROSS
WEDNESDAY NIGHT AND THURSDAY WITH A CHANCE OF RAIN AND THEN RETURN
NORTH AS A WARM FRONT FRIDAY AND THEN REMAIN JUST NORTH OF THE
FORECAST AREA. WILL HAVE LOW CHANCE FOR FRIDAY NIGHT INTO SATURDAY
NIGHT WITH THE FRONT IN THE VICINITY. STARTED TO SLOWLY TREND
TEMPERATURES BACK UP ANTICIPATING A WARMER SOLUTION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

04
Hazardous weather outlook, Jul 17, 10:03 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1003 PM CDT SUN JUL 17 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1003 PM CDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A LINE OF SHOWERS AND THUNDERSTORMS WILL SWEEP ACROSS MUCH OF THE
AREA THROUGH 3 AM. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
A FEW STORMS COULD BE STRONG TO SEVERE...WITH WIND GUSTS TO 50 TO
60 MPH...MAINLY WEST OF A LINE FROM BLACK RIVER FALLS TO GUTTENBERG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON AND OFF FROM WEDNESDAY
THROUGH SATURDAY AS SEVERAL UPPER AIR DISTURBANCES RIPPLE ACROSS THE
AREA. AT THIS TIME...IT IS STILL TOO EARLY TO DETERMINE IF THERE
WILL BE A SEVERE THREAT WITH ANY OF THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS/RRS/BINAU

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.